Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
159 Doctors are Online

Diahrrea/Severe Gastritis. what may be causing it? Could she have a stomach virus ?

Hello, my mother has been taking Omeprazole and many antiacids to control her severe gastritis for years, but now she has been having diahrrea starting from two weeks ago and it is killing her. Please, what can she do to stop the diahrrea and what may be causing it? Could she have a stomach virus ? Does it last longer than 2 weeks ? Perhaps it is caused by the medication she is taking? Please help! I need answers. She is growing weaker everyday. We ve been to several doctors who have said she has gastritis and give us mild antiacids and the like to control the flow of acid in her stomach, but that hasn t stopped the diahrrea! If someone can help, please answer, I appreciate it. Thank you.
Asked On : Tue, 6 Jul 2010
Answers:  5 Views:  451
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Drug/Medication
Medical Topics
  User's Response
HAVE THESE DR'S DONE A COLONOSCOPY? I WOULD RECCOMEND DEMANDING ONE OF THOSE...ESPECIALLY IF THE PT IS OVER 50 ONE NEEDS TO BE DONE ANYWAY....IF IT HAS BEEN SEVERE FOR 2 WKS IT MAY BE TIME TO TAKE HER TO THE EMERGENCY ROOM, LONG TERM DIARRHEA CAN CAUSE SEVERE DEHYDRATION AND ELECTROLYTE IMBALANCES, WHICH CAN AFFECT OTHER AREAS OF YOUR BODY, ESPECIALLY YOUR HEART...TAKE HER TO THE HOSPITAL!!!
Answered: Wed, 7 Jul 2010
  User's Response
She is over 50 and has had an endoscopy done, but NOT a colonoscopy. We've taken her to the emergency room and they have done ultrasound and cat scan tests and have found nothing wrong with her. Blood work also shows fine. I don't know whether to believe them or not because she keeps getting worse and worse. We're in search of a good doctor around our area in Elizabeth, NJ to help us with her problem. Should we ask him for a colonoscopy? How does it differ from an endoscopy? So far she's been drinking a lot from a liquid/saline solution to help with the dehydration but we need answers fast!! She has stomach pains AND burning, both at the same time. None of the medications prescribed seem to help. We don't know what to do anymore. We just can't keep going to the emergency room every week.
Answered: Thu, 8 Jul 2010
  User's Response
the scope of an endoscopy only goes so far...a colonoscopy checks out the other end so t speak and there are any number of things that could be happening down that way...where exactly in the abdomen is the pain? and sorry to be so candid but what does the diarrhea look like? its hard to say without knowing what her lab work looks like but bloodwork is usually a pretty good indicator if something serious is going on, it could just be a virus, but 2 wks is an awefully long time for that to continue....i would still demand a colonoscopy be done she would need one anyway even if she were perfectly fine just for screening purposes...it cant hurt...
Answered: Thu, 8 Jul 2010
Anesthesiologist Dr. Shivakumar. M. C.'s  Response
Hi Ricardo,
As your mother is taking antacids for prolonged period which will reduce acid reduction and facilate intestinal infection with organism like salmonella, get your mother investigated with widal test or blood culture for typhoid bacilli, if she is taking analgesic reduce it
Take care
Answered: Tue, 18 Oct 2011
I find this answer helpful
General & Family Physician Dr. Pavan Kumar Gupta's  Response
Hello.Welcome.This can't be viral diarrhea as your problem is already for more than two weeks.Antacids can't produce this problem.You must keep her well hydrated and consult a Gastroenterologist.She would be requiring gastroscopy and colonoscopy with biopsy for the diagnosis.Good luck.
Answered: Tue, 18 Oct 2011
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]
 

 

Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor